Texas, 2009Lightning Strikes in Texas, June 30, 2009
June 30, 2009 · NWS EWX · 2 events in 1 county or zone
Early morning thunderstorms caused several lightning strikes in Austin, two of which started fires at an apartment complex and a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms caused several lightning strikes in Austin, two of which started fires at an apartment complex and a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 5:33 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 5:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 AM CDT TUE JUN 30 2009
.AVIATION...
SCT SHRA AND TSRA ARE EXPECTED TO DEVELOP SOUTHWARD ACROSS
PARTS OF CENTRAL AND SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING...ASSOCIATED WITH A SUMMER COOL FRONT. SCT CLOUDS
AT AND ABOVE 10 THSD FT ARE FORECAST TO BECOME 4 THSD TO
8 THSD SCT WITH SCT TO BKN CLOUDS ABOVE 10 THSD FT AFTER
16Z TODAY. SHRA AND TSRA ARE FORECAST IN VCNTY OF KAUS
LATER THIS MORNING THROUGH THE AFTERNOON TO EARLY EVENING.
WDLY SCT SHRA AND TSRA ARE FORECAST VCNTY KSAT TO KDRT
AROUND AND AFTER 20Z TODAY. SHRA AND TSRA ACTIVITY IS
EXPECTED TO DIMINISH AFTER 04Z THIS EVENING. BY 06Z
TONIGHT...6 THSD TO 10 THSD SCT...WITH SCT CLOUDS ABOVE
10 THSD FT IS EXPECTED. SFC WINDS TODAY ARE EXPECTED TO
TURN TO THE EAST AND NORTHEAST AT 5 TO 10 KNOTS...BECOMING
LIGHT NORTHEAST AFTER 06Z TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 313 AM CDT TUE JUN 30 2009/
DISCUSSION...
SUCH A FLAT PRESSURE GRADIENT ACROSS THE STATE. A COHERENT SFC
BOUNDARY WAS FOUND FROM DEL RIO TO MINERAL WELLS TO PARIS. ALL
SHOWER ACTIVITY IS OCCURRING ALONG AND NORTH OF THIS LINE. RAINFALL
HAS BEEN PRETTY RAGGED. BECAUSE THE SHOWERS ARE SLOW MOVING,
POCKETS OF BENEFICIAL 4 INCH TOTALS, BASED ON 88D RADARS, OVER
NORTH TEXAS WILL BE POSSIBLE OVER THE HILL COUNTRY AND SOUTH
CENTRAL TEXAS SOMETIME TODAY THROUGH WEDNESDAY.
PRECIPITABLE WATER VALUES OF 1.6 OR BETTER WILL SPREAD WESTWARD
ACROSS THE CWA TODAY, THEN PULL AWAY FROM THE WESTERN COUNTIES
THURSDAY. INCREASED CLOUDINESS TODAY AND WEDNESDAY, AND COOLING
RAINS, WILL BRING MAX TEMPS DOWN FROM RECORD LEVELS.
THE SPLIT IN THE UPPER RIDGE DISAPPEARS THURSDAY. BUT WE KEEP A
DECENT TROPICAL TAP OVER THE CWA FRIDAY AS AN INVERTED UPPER TROF
MOVES WEST ACROSS THE RIO GRANDE INTO NORTHERN MEXICO. THEN THE
RAINS SHUT OFF FRIDAY EXCEPT FOR ISOLATED SEABREEZE SHOWERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 99 74 96 74 99 / 40 20 20 20 -
AUSTIN BERGSTROM INTL AIRPORT 98 72 97 72 99 / 40 20 20 20 -
NEW BRAUNFELS MUNI AIRPORT 102 72 96 71 98 / 20 30 30 20 10
BURNET MUNI AIRPORT 94 71 93 73 98 / 40 20 20 10 -
DEL RIO INTL AIRPORT 98 76 97 76 96 / 30 40 30 10 -
GEORGETOWN MUNI AIRPORT 97 72 95 73 97 / 40 20 20 10 -
HONDO MUNI AIRPORT 101 72 97 73 97 / 30 40 30 10 10
SAN MARCOS MUNI AIRPORT 100 72 96 72 97 / 30 20 20 20 -
LA GRANGE - FAYETTE REGIONAL 96 74 94 73 98 / 40 10 20 10 10
SAN ANTONIO INTL AIRPORT 101 74 95 75 98 / 20 30 30 10 10
STINSON MUNI AIRPORT 101 75 97 74 99 / 20 30 30 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
06/08
Hazardous weather outlook, Jun 30, 5:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 AM CDT TUE JUN 30 2009
TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
640 AM CDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...ALONG A SUMMER
COOL FRONT...ARE EXPECTED TO DEVELOP SOUTHWARD ACROSS PARTS
OF CENTRAL AND SOUTH CENTRAL TEXAS TODAY THROUGH THIS EVENING.
SOME STORMS COULD BECOME STRONG WITH WIND GUSTS TO 50 MPH AND
PRODUCE BRIEF PERIODS OF LOCALLY HEAVY RAIN.
.DAY TWO...WEDNESDAY...
WIDELY SCATTERED AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WEDNESDAY. SOME STORMS COULD BECOME STRONG WITH
WIND GUSTS TO 50 MPH.
.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...
HOT AFTERNOONS ARE EXPECTED TO RETURN TO SOUTH CENTRAL TEXAS THIS
WEEKEND TO THE EARLY PART OF NEXT WEEK. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 7:54 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 AM CDT TUE JUN 30 2009
TXZ192-301445-
TRAVIS-
854 AM CDT TUE JUN 30 2009
...STRONG THUNDERSTORMS AFFECTING TRAVIS COUNTY...
AT 850 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
PRODUCING OCCASIONAL LIGHTNING AND HEAVY RAIN. THESE STORMS WERE
MOVING SLOWLY WESTWARD ACROSS SOUTHERN AND CENTRAL TRAVIS
COUNTY...INCLUDING THE CITY OF AUSTIN. THE HEAVIEST RAINS WERE
OCCURRING FROM THE AUSTIN/BERGSTROM AIRPORT TO ONION CREEK AND
SUNSET VALLEY. RAINFALL RATES WERE ESTIMATED AT ONE TO 1.75 INCHES
AN HOUR.
RUNOFF FROM RAINFALL OVER URBAN AREAS WILL RESULT IN MINOR STREET
FLOODING AND SLIPPERY ROADWAYS.
Lightning, Travis
- When
- June 30, 8:00 AM CST
- Where
- Travis County, 1.34 mi NNW of Vinson
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.238, -97.787
An apartment complex was struck by lightning. There was a resulting fire that caused damage to the complex.
Lightning, Travis
- When
- June 30, 8:15 AM CST
- Where
- Travis County, 1.81 mi ESE of Pleasant Hill
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 30.192, -97.751
Lightning struck a residence on Encinal Cove and started a house fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2009$9.3 million · 4 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Arizona, June 30, 20091 injured · $203,000 · 74 kt wind · 4 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, June 30, 2009$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173720, 173721.